Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2017, 4:08 AM CDT for Fayette County, Macoupin County, Montgomery County, Illinois. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 4:08 AM CDT (09:08 UTC)
- Expired
- Jul 23, 2017, 5:15 AM CDT
- In force
- 67 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, IL, Macoupin County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:18 AM CDT | TSTM WND DMG | Raymond, IL | NUMEROUS TREE LIMBS DOWN. SOME SHINGLES BLOWN OFF ROOFS. DAMAGE TO CORN AND SOYBEAN CROPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 12:38 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
928
WUUS53 KLSX 230908
SVRLSX
ILC051-117-135-231015-
/O.NEW.KLSX.SV.W.0155.170723T0908Z-170723T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
408 AM CDT SUN JUL 23 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Fayette County in south central Illinois...
Northeastern Macoupin County in southwestern Illinois...
Montgomery County in south central Illinois...
* Until 515 AM CDT.
* At 408 AM CDT, severe thunderstorms were located along a line
extending from near Palmyra to near Litchfield to near Sorento,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Vandalia, Litchfield, Hillsboro, Virden, Nokomis, Girard, St. Elmo,
Ramsey, Raymond, Witt, White Oak, Farmersville, Taylor Springs,
Coffeen, Schram City, Wrights Corner, Van Burensburg, Avena, Irving
and Herrick.
This includes the following highways...
Interstate 70 in Illinois near exit 76.
Interstate 55 in Illinois between exits 60 and 63.
This also includes Ramsey Lake State Park and Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 8958 3919 8964 3952 8998 3952 8953
3935 8953 3935 8914 3922 8914 3922 8881
3900 8881
TIME...MOT...LOC 0908Z 273DEG 40KT 3944 8990 3919 8958 3903 8952
HAIL...0.75IN
WIND...60MPH
$$
Carney3 follow-up statements
169
WWUS53 KLSX 230928
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
428 AM CDT SUN JUL 23 2017
ILC117-230937-
/O.CAN.KLSX.SV.W.0155.000000T0000Z-170723T1015Z/
Macoupin IL-
428 AM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 AM CDT for
south central Illinois.
LAT...LON 3904 8950 3932 8969 3935 8953 3935 8914
3922 8914 3922 8881 3900 8881
TIME...MOT...LOC 0927Z 270DEG 40KT 3943 8963 3918 8931 3902 8925
$$
ILC051-135-231015-
/O.CON.KLSX.SV.W.0155.000000T0000Z-170723T1015Z/
Fayette IL-Montgomery IL-
428 AM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHERN FAYETTE AND MONTGOMERY COUNTIES...
At 427 AM CDT, severe thunderstorms were located along a line
extending from Farmersville to near Witt to Van Burensburg, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vandalia, Litchfield, Hillsboro, Nokomis, St. Elmo, Ramsey, Raymond,
Witt, Taylor Springs, Coffeen, Schram City, Wrights Corner, Van
Burensburg, Avena, Irving, Herrick, Fillmore, Coalton, Butler and
Ohlman.
This also includes Ramsey Lake State Park and Lake Lou Yaeger.
This includes the following highways...
Interstate 70 in Illinois near exit 76.
Interstate 55 in Illinois between exits 60 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 8950 3932 8969 3935 8953 3935 8914
3922 8914 3922 8881 3900 8881
TIME...MOT...LOC 0927Z 270DEG 40KT 3943 8963 3918 8931 3902 8925
HAIL...<.75IN
WIND...60MPH
$$
Carney361 WWUS53 KLSX 230950 SVSLSX Severe Weather Statement National Weather Service St Louis MO 450 AM CDT SUN JUL 23 2017 ILC135-230959- /O.CAN.KLSX.SV.W.0155.000000T0000Z-170723T1015Z/ Montgomery IL- 450 AM CDT SUN JUL 23 2017 ...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm watch remains in effect until 700 AM CDT for south central Illinois. LAT...LON 3903 8925 3922 8925 3922 8881 3900 8881 TIME...MOT...LOC 0949Z 270DEG 40KT 3942 8933 3917 8901 3901 8895 $$ ILC051-231015- /O.CON.KLSX.SV.W.0155.000000T0000Z-170723T1015Z/ Fayette IL- 450 AM CDT SUN JUL 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR NORTHERN FAYETTE COUNTY... At 449 AM CDT, severe thunderstorms were located along a line extending from 7 miles east of Morrisonville to near Ramsey to Brownstown, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... St. Elmo, Ramsey, Wrights Corner, Avena, Herrick, Bingham and Bayle City. This also includes Ramsey Lake State Park. This includes Interstate 70 in Illinois near exit 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3903 8925 3922 8925 3922 8881 3900 8881 TIME...MOT...LOC 0949Z 270DEG 40KT 3942 8933 3917 8901 3901 8895 HAIL...<.75IN WIND...60MPH $$ Carney
467
WWUS53 KLSX 231010
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
510 AM CDT SUN JUL 23 2017
ILC051-231020-
/O.EXP.KLSX.SV.W.0155.000000T0000Z-170723T1015Z/
Fayette IL-
510 AM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE COUNTY WILL
EXPIRE AT 515 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 700 AM CDT for
south central Illinois.
LAT...LON 3903 8925 3922 8925 3922 8881 3900 8881
TIME...MOT...LOC 1010Z 270DEG 40KT 3941 8909 3916 8877 3900 8871
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:07 AM CDT, 1 minute earlier.
Area forecast discussion, Jul 23, 4:07 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
407 AM CDT Sun Jul 23 2017
.SHORT TERM... (Through Late Tonight)
Issued at 407 AM CDT Sun Jul 23 2017
MCS continues to track eastward across forecast area early this
morning. Main convection exiting MO counties and into southwestern
IL counties. Will see lingering showers and storms today, along and
south of frontal boundary. So kept slight chance pops along and
south of Interstate 70. Another issue later today, will be a
secondary frontal boundary sliding southeast across region this
afternoon through tonight with isolated showers and storms possible.
This boundary will be the main front that will bring cooler, drier
air, so will still be dealing with excessive heat today for areas
along and south of Interstate 70, so no changes to ongoing heat
headlines. By tonight, dewpts to finally dip down into the 60s with
low temps in the mid 60s to low 70s.
Byrd
.LONG TERM... (Monday through Saturday)
Issued at 407 AM CDT Sun Jul 23 2017
The second cold front is expected to already be exiting our region
to the south on Monday morning as an area of high pressure edges us
to the northeast for both Monday and Tuesday. This should result in
Monday being close to seasonal averages with Tuesday just slightly
above average: an improvement nonetheless on what we had just
experienced with extreme heat the past week.
The upper RIDGE still looks on schedule to return to our region late
Tuesday and continue into Wednesday, with the extreme heat
holding off however until the surface setup becomes more favorable.
This is expected to happen on Wednesday with passage of a warm
front thru our region Tuesday night and southerly flow taking
hold. Preferred max temps along the lines of EC MOS, which yields
values near 100 for STL metro and mid 90s for most other areas.
Combined with the humidity, heat index values should peak in the 105
to 110 range for many areas.
Fortunately, it appears this latest heat event will be short-lived,
with mid level flow becoming NW already by Thursday in response to a
retrogression of the upper RIDGE westward, and if anything, becomes
more amplified with time giving us a more northerly flow aloft
heading into the upcoming weekend. This will have the effect of
swinging the door wide open for any cold fronts that want to drop
down and one indeed will waste no time dropping thru our region on
Thursday. This looks to be our best, most widespread, pcpn event
for this period and have high chance and likely PoPs to cover and
these will go even higher as confidence on timing increases.
Depending on the precise timing of the cold front Thursday and its
associated pcpn, may see in a few areas one more day of high heat
and humidity.
Heading into next weekend, it looks to be a nice setup for some
below average temps and dry wx with nearly northerly flow aloft and
northeast surface winds. A rare treat if it is realized.
TES
&&
.AVIATION... (For the 06z TAFs through 06z Sunday Night)
Issued at 1142 PM CDT Sat Jul 22 2017
Complex of thunderstorms over west central Missouri will move east
and affect KCOU and the St. Louis area terminals between 06-10Z.
These storms will produce MVFR or possible IFR ceilings and
visibilities and gusty winds. Have included tempo groups to
include these conditions. A cold front will move south of the area
by 12Z. Expect dry and VFR conditions on Sunday.
SPECIFICS FOR KSTL:
Scattered thunderstorms continue near the terminal at this hour. A
complex of thunderstorms over west central Missouri is expected to
affect the terminal between 08-10Z. These storms will produce
MVFR or possible IFR ceilings and visibilities and gusty winds. A
cold front will move south of the area on Sunday bringing dry and
VFR conditions.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Excessive Heat Warning until 8 PM CDT this evening for Bond IL-
Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe
IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 23, 4:05 AM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 405 AM CDT Sun Jul 23 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 405 AM CDT Sun Jul 23 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight A major heat wave is ongoing and an Excessive Heat Warning remains in effect for areas near and south of Interstate 70 through early this evening. Please see this product for additional information. Isolated strong to severe thunderstorms are possible this afternoon and evening for areas north and east of Saint Louis. Gusty winds and hail are the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous heat index values between 105 and 110 degrees are expected to return to much of the area on Wednesday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for areas north and east of Saint Louis. TES
In the hours before
Local storm report, Jul 23, 3:48 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND GST GRANITE CITY 38.71N 90.13W
07/23/2017 E65 MPH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700542
BYRDLocal storm report, Jul 23, 3:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG GLEN CARBON 38.76N 89.97W
07/23/2017 MADISON IL TRAINED SPOTTER
TREE SNAPPED OF UNKNOWN SIZE.
&&
TESLocal storm report, Jul 23, 3:55 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG BRIGHTON 39.04N 90.14W
07/23/2017 MACOUPIN IL EMERGENCY MNGR
TREE LIMBS DOWN.
&&
EVENT NUMBER LSX1700543
BYRDLocal storm report, Jul 23, 3:57 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 5 SSE HAWK POINT 38.90N 91.10W
07/23/2017 LINCOLN MO TRAINED SPOTTER
TREE DOWN. POSSIBLE ROOF DAMAGE.
&&
EVENT NUMBER LSX1700544
BRITTLocal storm report, Jul 23, 4:02 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND GST GODFREY 38.97N 90.19W
07/23/2017 E72 MPH MADISON IL TRAINED SPOTTER
SIX INCH TREE LIMB BLOWN DOWN.
&&
EVENT NUMBER LSX1700545
BYRDLocal storm report, Jul 23, 4:03 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND GST SCOTT AFB 38.55N 89.85W
07/23/2017 M61 MPH ST. CLAIR IL AWOS
&&
EVENT NUMBER LSX1700546
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:33 PM CDT | Special Weather Statement | LSX | Saint Clair | 42 min |
| Jul 22, 11:11 PM CDT | Special Weather Statement | LSX | Madison | 49 min |
| Jul 22, 11:34 PM CDT | Special Weather Statement | LSX | Saint Clair | 41 min |
| Jul 23, 2:17 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| Jul 23, 2:48 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Madison, Pike | 42 min |
| Jul 23, 3:14 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 46 min |
| Jul 23, 3:19 AM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 41 min |
| Jul 23, 3:25 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin, Montgomery | 50 min |
| Jul 23, 3:48 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair, Washington | 42 min |
| Jul 23, 4:24 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion, Washington | 52 min |
| Jul 23, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin | 30 min |
| Jul 23, 5:01 PM CDT | Special Weather Statement | LSX | Macoupin | 44 min |
| Jul 23, 5:14 PM CDT | Special Weather Statement | LSX | Pike | 46 min |
| Jul 23, 6:52 PM CDT | Special Weather Statement | LSX | Jersey | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.